Arkansas, 2018Flash Flooding in Arkansas, August 15, 2018
August 15, 2018 · NWS TSA · 4 events in 2 counties and zones
An area of thunderstorms moved slowly southeast across west central Arkansas during the morning hours of the 15th. Locally heavy rainfall resulted in some flash flooding in Sebastian and Crawford Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of thunderstorms moved slowly southeast across west central Arkansas during the morning hours of the 15th. Locally heavy rainfall resulted in some flash flooding in Sebastian and Crawford Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 15, 5:19 AM CST, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 15, 5:19 AM CST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
619 AM CDT Wed Aug 15 2018
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Areas of showers and thunderstorms will continue to track east
this morning, with the activity winding down across the eastern
Oklahoma sites by noon. Convection may linger well into the
afternoon across parts of western Arkansas. Mainly MVFR cigs
expected, with lower cigs/vsbys likely in the heavier rain
areas. Most of the precipitation should be exiting western
Arkansas during the evening.
&&
.PREV DISCUSSION... /Issued 435 AM CDT Wed Aug 15 2018/
DISCUSSION...
Showers and thunderstorms were ongoing across much of Eastern
Oklahoma and Northwest Arkansas early this morning as the upper
level trof axis...associated with the low pressure lifting toward
the Great Lakes region...was moving into Eastern Oklahoma. Most of
this activity was along and east of the 500-mb
axis...however...additional precip was still developing ahead of
the 700-mb axis and the surface frontal boundary. Precipitable
water values greater than 2 inches continue to be transported into
the region within the low level flow...which has allowed for
ongoing precip to be heavy rain producers with rates greater than
1"/hr over some locations.
Through this afternoon...additional showers and thunderstorms are
expected to continue to develop and push across parts of CWA
before the 700-mb trof axis exits the region this evening. The
greater potential looks be across far Eastern Oklahoma and also
Northwest Arkansas...where additional rainfall amounts in the 1-2
inch range with locally higher amounts will be possible. Latest
short term guidance indicates the potential for thunderstorms
developing along the surface boundary and possibly training over
the same locations of the Arkansas River Valley and parts of
Northwest Arkansas this afternoon. Thus...will leave the flash
flood watch going for these locations. Will however...begin to
trim the back edge of the watch in Northeast Oklahoma as the heavy
rain axis looks to be shifting east of Interstate 44. Some of the
storms that develop this afternoon will carry a marginal severe
potential with locally damaging winds being the main threat.
Overnight tonight into Friday...additional thunderstorm potential
will remain possible for the CWA as a weak surface frontal
boundary stalls over the region. At the same time...upper level
northwesterly flow...behind the departing low pressure...will
allow for another shortwave to drop southeast through the Plains
Thursday into Friday. Greater precip potential looks to be
associated with the shortwave Thursday night and Friday. Ahead of
the next shortwave...temperatures look to warm back closer to
seasonal average by Friday. With all the recent rains...high
humidity levels will aid in heat index values up around 100
degrees for parts of the CWA Thursday and Friday.
For the weekend and into the start of the next work week...shower
and thunderstorm chances will continue to be possible before the
shortwave Friday exits and another more defined wave and cold
front move into the region Monday. Temperatures during this time
frame are progged to continue to be slightly below to near the
seasonal average.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 88 72 91 73 / 30 10 30 60
FSM 84 73 92 73 / 80 40 40 50
MLC 87 73 92 73 / 60 20 30 20
BVO 87 67 90 70 / 20 10 30 60
FYV 81 69 87 69 / 80 30 30 60
BYV 80 69 87 70 / 80 40 20 60
MKO 85 71 89 72 / 80 20 30 50
MIO 83 68 90 71 / 50 10 20 60
F10 88 72 91 73 / 60 20 40 50
HHW 90 74 94 74 / 30 20 20 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through this evening for OKZ049-053-056>058-
060>076.
AR...Flash Flood Watch through this evening for ARZ001-002-010-011-
019-020-029.
&&
AVIATION.....18Hazardous weather outlook, Aug 15, 3:42 AM CST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
442 AM CDT Wed Aug 15 2018
ARZ001-002-010-011-019-020-029-OKZ049-053>076-160945-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
442 AM CDT Wed Aug 15 2018
...FLASH FLOOD WATCH REMAINS IN EFFECT TODAY FOR NORTHWEST ARKANSAS AND
MUCH OF EASTERN OKLAHOMA...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Southeast Oklahoma and northwest Arkansas.
ONSET...This afternoon.
FLASH FLOOD.
RISK...Limited.
AREA...Eastern Oklahoma southeast of I-44 and northwest Arkansas.
ONSET...Ongoing.
HEAVY RAIN.
RISK...Elevated.
AREA...Eastern Oklahoma southeast of I-44 and northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Showers and thunderstorms will continue this morning across much of
eastern Oklahoma into northwest Arkansas. Rainfall is expected to
diminish across eastern Oklahoma this afternoon, although activity
may persist into the afternoon across northwest Arkansas and possibly
into parts of southeast Oklahoma. Efficient rainfall rates will result
in areas of locally heavy rainfall, with another 1 to 3 inches of
rain possible, especially across portions of west central Arkansas.
Locally higher amounts will be possible as well.
A few strong to marginally severe storms will be possible later this
afternoon, with strong wind gusts being the main threat.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY through SATURDAY...Thunderstorm Potential.
SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Thunderstorm Potential.
TUESDAY...No Hazards.
EXTENDED DISCUSSION...
Active northwesterly flow aloft will bring chances of showers and
thunderstorms for the remainder of the weekend and the weekend. Some
locally heavy rainfall will be possible.
weather.gov/tulsa contains additional information.
Flash Flood, Crawford
- When
- August 15, 9:51 AM CST to 12:30 PM CST
- Where
- Crawford County, Van Buren to 0.3 mi SW of Van Buren
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.430, -94.350
Heavy rain resulted in several roads being flooded and closed in Van Buren. Vehicles were stranded in high water.
Flash Flood, Sebastian
- When
- August 15, 10:02 AM CST to 12:30 PM CST
- Where
- Sebastian County, Ft Smith to 2.19 mi SSE of Ft Smith
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.380, -94.420
Several streets in Ft. Smith were closed due to high water.
Flash Flood, Crawford
- When
- August 15, 10:26 AM CST to 12:30 PM CST
- Where
- Crawford County, 0.15 mi N of Rudy to 0.16 mi NNE of Rudy
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.532, -94.280
Highway 348 near Rudy was closed due to high water.
Flash Flood, Sebastian
- When
- August 15, 11:48 AM CST to 2:30 PM CST
- Where
- Sebastian County, 0.89 mi SE of Oak Park to 1.71 mi ESE of Oak Park
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.420, -94.370
Highway 59 was closed near Highway 64 due to high water. The bridge on Industrial Park Road in Van Buren was almost under water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Nevada, August 15 to 16, 2018$2.0 million · 50 kt wind · 3 events
- Flash Flood and Hail in Texas, August 15 to 16, 2018$200,000 · 1.25 in hail · 4 events
- Flash Flooding and Flooding in Kentucky, August 15 to 19, 2018$60,000 · 53 kt wind · 12 events
- Flash Flooding and Damaging Wind in California, August 15 to 16, 20181 injured · $47,000 · 7 events
- Damaging Winds in Indiana, August 15, 2018$46,000 · 54 kt wind · 4 events
- Damaging Wind in California, August 15, 2018$50,000 · 65 kt wind · 1 event
- Flash Flooding in Arizona, August 15 to 16, 2018$40,000 · 2 events
- Damaging Winds in Illinois, August 15, 2018$25,000 · 56 kt wind · 2 events
- Hail in New York, August 15, 2018$20,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Nebraska, August 15, 20182.75 in hail · 16 events
- Damaging Wind in Kentucky, August 15, 2018$18,000 · 52 kt wind · 1 event
- Damaging Wind in Indiana, August 15, 2018$15,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777705, 777706, 777707, 777708.